Alert archive / New York / Wind Advisories in 2022

Wind Advisory 9, NWS Albany, NY

October 13, 20229 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts

NWS Albany, NY issued this wind advisory at Oct 13, 2022, 1:36 PM EDT for 9 counties in New York; Bennington County, Windham County, Vermont; Berkshire County, Massachusetts. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2022, 1:36 PM EDT (17:36 UTC)
Expired
Oct 13, 2022, 6:12 PM EDT
In force
5 hr
Issued by
NWS Albany, NY

Counties Berkshire County, MA, Albany County, NY, Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 41 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS71 KALY 131736
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
136 PM EDT Thu Oct 13 2022

MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-140200-
/O.NEW.KALY.WI.Y.0009.221013T1736Z-221014T0200Z/
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, 
Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, 
Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, 
Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, 
Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, 
Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, 
Stratton, and Londonderry
136 PM EDT Thu Oct 13 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northern Berkshires in western Massachusetts, the 
  Mohawk Valley, Greater Capital Region, northern Catskills, 
  Schoharie Valley, Helderbergs, northern Taconics in eastern New 
  York, and the southern Greens of Bennington and western Windham 
  Counties in southern Vermont.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
177 
WWUS71 KALY 131756
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
156 PM EDT Thu Oct 13 2022

MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-140200-
/O.CON.KALY.WI.Y.0009.000000T0000Z-221014T0200Z/
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, 
Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, 
Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, 
Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, 
Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, 
Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, 
Stratton, and Londonderry
156 PM EDT Thu Oct 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northern Berkshires in western Massachusetts, the Mohawk
  Valley, Greater Capital Region, northern Catskills, Schoharie
  Valley, Helderbergs, southern Adirondacks, northern Taconics in
  eastern New York, and the southern Greens of Bennington and 
  western Windham Counties in southern Vermont.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
079 
WWUS71 KALY 132212
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
612 PM EDT Thu Oct 13 2022

MAZ001-NYZ032-033-038>040-047>054-082-VTZ013-014-132315-
/O.CAN.KALY.WI.Y.0009.000000T0000Z-221014T0200Z/
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida, 
North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, 
Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, 
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, 
Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, 
Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, 
Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, 
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, 
Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, 
Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, 
Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, 
Stratton, and Londonderry
612 PM EDT Thu Oct 13 2022

...WIND ADVISORY IS CANCELLED...

The threat of wind gusts greater than 45 mph has ended for this
evening, therefore the wind advisory has been cancelled. Isolated
wind gusts up to 35 mph will be possible over the next few hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Oct 13, 11:08 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 13, 11:08 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1108 AM EDT Thu Oct 13 2022

.SYNOPSIS...
A cold front with disturbances moving along it will
bring moderate to locally heavy rainfall to the area this afternoon
through tonight. Mild temperatures and gusty winds are expected
through the day as well. Skies will clear with seasonable
temperatures for Friday and Saturday with high pressure building in.
Isolated showers will be possible on Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1100 AM...A sprawling mid and upper-level trough over
south- central Canada into the Great Lakes Region, Midwest and
extending into NY and the Upper Mid Atlantic States continues to
become negatively tilted. A cold front continues to move slowly
eastward from western NY with some scattered to numerous
showers moving in from the south and west. We retooled PoPs and
also increased the wind gusts a bit over the northern Catskills
and western Mohawk Valley. It looks marginally close to the Wind
Advisory threshold but we will maintain gusts to 35 to 45 mph.
Have noted some gusts in the 30-35 mph range in the NYS mesonet
over the Taconics, eastern Catskills and south-central Taconics.
KALB sounding has winds about 35-45 kts 2-3 kft AGL. We will
continue to monitor if we need a Wind Advisory. We also retooled
the thunderstorm threat for the late pm/early evening. SPC now
has the entire area in a Marginal Risk for severe weather for
isolated damaging wind gusts. Even western New England may get
clipped by a narrow cold frontal rain band of low topped
convection. The mid level lapse rates look weak with very little
instability on the HREFS (mainly less the 250 J/kg). However,
the shear looks very strong coupled with the strong
frontogenesis.

The next issue is the slower trend of the departure of the front
tonight with a wave moving along it, and deep water vapor transport
from the Atlantic and subtropics. The 12Z NAM has come in
wetter with 2-3+" of rain over western New England through
tonight. PWATs will increase to +1 to +2 STDEVs above normal
this afternoon into tonight. We may have to address a Flood
Watch with later updates.

Previous near term...

Scattered showers in the eastern Catskills to the Schoharie
Valley tracking NE and will brush parts of the Capital Region
and central Mohawk Valley through mid morning, perhaps affecting
the Saratoga Region, too. Daytime mixing may help dry up the
showers as they track NE, we will see.

Leading edge of more widespread showers into central and
western NY steadily building east. A few showers into coastal CT
but east of our region and moving northeast. Quite the long
fetch of deep moisture from the sub tropics being drawn north on
the eastern periphery of a deep upper trough into our region.

Upper impulse tracking through the eastern periphery of the mean
upper trough will increase the southerly boundary layer flow
over our region, especially this afternoon. Isentropic lift and
convergence from the strong boundary layer wind along with the
increasing upper dynamics and upper jet energy will support
widespread showers into our region, especially in the
afternoon.

Some marginal instability and the low level forcing along the leading
edge of modified cold advection will support a band of convection,
possibly a rumble of thunder and very heavy rain. This band of
convection should track steadily east tracking through areas
west of the Hudson Valley by sunset, and the Hudson Valley,
including the Capital Region, and western New England after
sunset and through the evening.

Due to the line of very heavy rain, some localized flooding is
possible and with the strong winds just above the surface, some
convection could produce isolated damaging winds along and west
of the Hudson Valley. SPC has that area in a marginal risk of
severe thunderstorms.

High temperatures will depend on how quickly the low clouds and
deeper moisture track into our region. South winds will be gusty
and leaves off trees could block some drainage areas, adding to
the localized flood threat. The winds and associated mixing
before low clouds spread across the region could help
temperatures reach well into the 60s to near 70 and around 60 to
lower 60s higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Rain exits eastern NY around or shortly after midnight, and
western New England by daybreak. Modified cooler air will spread
into our region and low level winds will shift to the west and
northwest. There may be some clearing in western areas by
daybreak Friday but the more noticeable clearing will occur
through Friday morning and into early afternoon. Highs Friday in
the mid to upper 60s and upper 50s to lower 60s in higher
terrain.

Saturday should be dry as weak upper ridging tracks through our
region, between the exiting upper energy to the northeast and
the upper closed low near the western Great Lakes. Some clouds
could increase later Saturday but otherwise, highs Saturday in
the mid 60s to near 70 with around 60 in higher terrain.

By Saturday night, the closed low that was anchoring the deep
mean upper trough is expected to weaken and lift northeast, with
one more weakened upper impulse tracking through our region,
with limited moisture and upper dynamics. There will be some low
level forcing approaching associated with some warm advection
and isentropic lift that should support clouds spreading into
our region and some isolated to scattered showers.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Below normal temperatures are expected through the long term, along
with at least a few precipitation chances, as a sprawling mid/upper
level low meanders across the Great Lakes region, with several upper
level disturbance rotating around its periphery.

One weak disturbance will pass through Sunday, which could allow for
isolated showers, especially across the SW Adirondacks where added
lake enhancement is possible.

Stronger disturbance approaches Monday into Monday night, with a
reinforcing cold front and possible wave of low pressure tracking
along the front near or east of the region. This should bring an
increased chance for showers, or even a period of steady rain, and
as colder air filters into the region, can not rule out a changeover
to snow/snow showers across at least some higher elevations Monday
night.

In the wake of this disturbance, main upper level low extends into
the eastern Great Lakes, with anomalously low H500 heights of
-2 to -3 SD according to the GEFs across the region. H700 temps drop
to -12 to -15C along with a potential west/southwest low level wind
trajectory, which may ignite lake effect showers of snow/rain off
Ontario into northern Herkimer/Hamilton Counties, with additional
bands possibly extending into the northern Catskills/Capital Region
from Lake Erie Tuesday into Wednesday, with scattered showers of
rain/snow/graupel farther downstream due to overall shallow
instability due to the cold temperatures aloft. This could bring the
first accumulating snowfall to some areas of the SW Adirondacks and
higher terrain of the Catskills, and can not rule out some scattered
snow/graupel showers reaching the valley floors of the Mohawk and
portions of the Hudson Valley Tuesday afternoon through Wednesday.

Mildest temperatures should be Sunday, with highs reaching the
lower/mid 60s for most valley areas, and 50s across higher terrain
areas, with lows Sunday night mainly in the 30s to lower 40s. Cooler
Monday, with highs mainly in the 50s to lower 60s, although could be
even cooler if a steady rain occurs most of the day. Lows monday
night in the 30s to around 40.

Much cooler for Tuesday-Wednesday, with highs only in the upper 30s
to mid 40s across higher terrain areas, and mid 40s to lower 50s in
valleys. Overnight lows generally in the 30s, with some 20s possible
across the southern Adirondacks and higher terrain of the Catskills,
southern VT and western MA.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A slow moving cold front will approach from the west this
afternoon, and track eastward across the TAF sites during this
evening.

Areas of MVFR Cigs may develop through around 14Z/Thu, before
breaks develop with Cigs potentially rising to between 4000-6000
FT AGL through mid afternoon. MVFR Cigs should then redevelop
between 19Z-22Z/Thu, along with increasing coverage of rain
showers which should reduce Vsbys to MVFR as well.

MVFR/IFR Cigs are expected this evening, and as the cold front
tracks eastward, a period of moderate/heavy rain showers should
move across the TAF sites between roughly 00Z-04Z/Fri, with
MVFR/IFR Vsbys. Between 04Z-06Z/Fri, MVFR/IFR Cigs and
occasional MVFR/IFR Vsbys will remain possible with lingering
rain showers in the wake of the cold frontal passage. Rain
should then taper off between 06Z-10Z/Fri, however a period of
lighter winds and some clearing could allow areas of low clouds
and/or some fog to develop, especially at KGFL. Additional
periods of IFR/LIFR conditions may develop.

South to southeast winds will persist through mid morning at
8-12 KT at KALB and KPSF, with perhaps a few gusts up to 20 KT.
Then, south/southeast winds will increase to 12-18 KT by
mid/late morning, with gusts of 25-32 KT possible (perhaps
slightly stronger at KALB) through late afternoon. Winds will
then shift into the west with the frontal passage, with brief
gusts of 25-35+ KT possible. Winds will then decrease to 5-10
KT, mainly from the west to southwest in the wake of the front
after 04Z/Fri.

Low level wind shear is expected through mid morning at KGFL,
KPOU and KPSF as surface winds decrease from the south/southeast
to less than 8 KT, while winds around 2000 FT AGL increase from
the south to 30-40 KT.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Isolated SHRA.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: High Operational Impact. Likely SHRA.
Monday Night: Moderate Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
A slow moving cold front will bring moderate to heavy rain to the
Albany Hydro Service Area this afternoon into tonight. Exact
amounts are still uncertain, but basin average rainfall of one
to two inches is expected, along with some locally higher
amounts. The greatest QPF will across favored southerly upslope
areas of the southeast Catskills, southern Adirondacks southern
Green Mountains and northern Berkshires.

There could be some very localized heavy rainfall rates of
1.5-2 inches in 3 hours over portions of the area, especially
from the eastern Catskills through the Capital District into
southern Vermont. Ponding of water and urban/poor drainage
and/or small stream flooding may occur with any bands of heavy
rainfall, especially should any such bands persist over the same
areas. Localized flash flooding is also possible. Antecedent
dry conditions should mitigate a more widespread flooding
threat.

Current deterministic and ensemble river forecast indicate no river
flooding expected at this time, although will continue to monitor
trends over the next 1-2 days.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL
HYDROLOGY...
Hazardous weather outlook, Oct 13, 11:23 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1123 AM EDT Thu Oct 13 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1123 AM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

A potent cold front will bring a moderate to heavy rainfall with
isolated thunderstorms to all of eastern New York and western New
England this afternoon into tonight. Some flooding of urban and poor
drainage areas is possible, along with localized flash flooding.
Gusty winds are likely today into early tonight, which could result
in downed branches and small limbs. Isolated instances of severe wind
gusts to 60 miles per hour cannot be ruled out in thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:24 PM EDTSpecial Weather StatementALYHerkimer51 min
Oct 13, 2:48 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer57 min
Oct 13, 3:48 PM EDTSpecial Weather StatementALYHamilton, Herkimer42 min
Oct 13, 4:34 PM EDTSpecial Weather StatementALYFulton, Hamilton41 min
Oct 13, 5:39 PM EDTSpecial Weather StatementALYFulton51 min
Oct 13, 7:50 PM EDTAreal Flood AdvisoryALYAlbany, Greene, Schoharie, Ulster3 hr
Oct 13, 7:57 PM EDTAreal Flood AdvisoryALYAlbany, Montgomery, Rensselaer, Saratoga, Schenectady, Schoharie and 2 more2 hr
Oct 13, 3:28 PM EDTFlood WatchALYBennington, Windham12 hr

Nearby

Wind Advisories in New York, 2022Wind Advisories in Vermont, 2022Wind Advisories in Massachusetts, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.